Will injecting Botox cause the affected muscle to weaken over time? Will the muscle regain full strength or will it stay in the weakened state?
Does Botox Cause the Injected Muscles to Weaken over Time?
Doctor Answers (7)
Botulinum Toxin (Dysport or Botox) and eventual weakness of muscles
Botulinum Toxin (Dysport or Botox) may cause weakness of muscles if injected consistentiy over a protractied amound of time which is likely no less than 24 months.
Repeated botox does not weaken the muscle
Once you stop having Botox injected there is no evidence that the muscle is weakened. Some patients however, have found that with repeated Botox they have changed their facial expressions and no longer frown, so those muscles are less likely to frown in the future from a relearned behavior. As there is less muscular contraction because the habits are retrained not to contract that muscle, the skin creases fade away.
Web reference: http://www.amazon.com/Botox-Ron-M-Shelton-M-D/dp/0425189171
Botox, Dysport, Wrinkle Treatment, Beverly Hills Botox Dysport, Los Angeles Botox Dysport
I believe that the muscles continue to weaken as long as the Botox is continued at a point and time interval that doesn't allow the muscle to regain full strength. If you discontinue the use of Botox, the muscle will most likely regain strength due to the animation effect of the facial nerve on these muscles.
Web reference: http://www.drfpalmer.com
You might also like...
Botox and long term muscle effect
It is thought that with regular use of botox the muscle function will weaken over time and then warrant less use of Botox.
Botox weakens muscles
If a muscle is not used it will get smaller. If the muscle is trained again, e.g. after the Botox effects wears off, it regains its former strength. The muscle will not disappear.
Long Term Botox Use and Muscle Atrophy
There has been some evidence that if muscles are kept from moving for 2 years or longer with Botox injections, there is atrophy of the muscle, and subsequent lessening of the wrinkles caused by the muscle movement. With atrophy, muscles do become weaker. If the muscles are allowed to return to function within the 2 year period is there less chance of atrophy. Good luck and be well.
Botox and muscles
over a long period of time with chronic neurotoxin administration to a muscle, there can be some atrophy or wasting- this will "weaken" the muscle.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.